Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Rational approximations for values of derivatives of the Gamma function

Author: Tanguy Rivoal
Journal: Trans. Amer. Math. Soc. 361 (2009), 6115-6149
MSC (2000): Primary 11J13; Secondary 33C45, 33F10, 39A11
Published electronically: June 25, 2009
MathSciNet review: 2529926
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


The arithmetic nature of Euler’s constant $\gamma$ is still unknown and even getting good rational approximations to it is difficult. Recently, Aptekarev managed to find a third order linear recurrence with polynomial coefficients which admits two rational solutions $a_n$ and $b_n$ such that $a_n/b_n$ converges sub-exponentially to $\gamma$, viewed as $-\Gamma ’(1)$, where $\Gamma$ is the usual Gamma function. Although this is not yet enough to prove that $\gamma \not \in \mathbb {Q}$, it is a major step in this direction.

In this paper, we present a different, but related, approach based on simultaneous Padé approximants to Euler’s functions, from which we construct and study a new third order recurrence that produces a sequence in $\mathbb {Q}(z)$ whose height grows like the factorial and that converges sub-exponentially to $\log (z)+\gamma$ for any complex number $z\in \mathbb {C}\setminus (-\infty ,0]$, where $\log$ is defined by its principal branch. We also show how our approach yields in theory rational approximations of numbers related to $\Gamma ^{(s)}(1)$ for any integer $s\ge 1$. In particular, we construct a sixth order recurrence which provides simultaneous rational approximations (of factorial height) converging sub-exponentially to the numbers $\gamma$ and $\Gamma ''(1)-2\Gamma ’(1)^2=\zeta (2)-\gamma ^2.$

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11J13, 33C45, 33F10, 39A11

Retrieve articles in all journals with MSC (2000): 11J13, 33C45, 33F10, 39A11

Additional Information

Tanguy Rivoal
Affiliation: Institut Fourier, CNRS UMR 5582, Université Grenoble 1, 100 rue des Maths, BP 74, 38402 Saint-Martin d’Hères cedex, France
MR Author ID: 668668

Keywords: Euler’s constant, rational approximations, Padé approximants, linear recurrences, Birkhoff–Trjitzinsky theory
Received by editor(s): February 28, 2008
Published electronically: June 25, 2009
Article copyright: © Copyright 2009 American Mathematical Society